, Volume 155, Issue 2, pp 319-320
Date: 22 Dec 2012

Pulmonary embolism associated with poly(methyl methacrylate) (PMMA) after vertebroplasty. A complication more often than one thinks

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Dear Editor,

Due to the increased use of vertebroplasty with poly(methyl methacrylate) (PMMA), we would like to present a case with procedure-related pulmonary embolism (PE) to point to specific complications of this procedure.

This case involved a 62-year-old male patient with multiple osteoporotic fractures of the thoracic spine. Vertebroplasty was done at the levels Th10 (4 ml PMMA) and Th12 (5 ml PMMA). After vertebroplasty, the patient presented with light dyspnea and chest pain. Despite the presence of cardiac stents since 3 years, the symptoms could not be related to a cardiac pathology. Further analysis of the blood parameters showed increased D-dimers to 6.8 mg/l (reference: 0.5 mg/l). Subsequently performed thoracic CT scanning revealed PMMA material in the peripheral left pulmonary artery and diagnosis of PE was done (Fig. 1). The patient was treated with intravenous heparine with extension of the partial thromboplastin time (PTT) to 50–60 s and the symptoms disappeared few da ...